Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 95, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 17, 2012, 8:05 PM CDT for 4 counties in South Dakota. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2012, 8:05 PM CDT (01:05 UTC)
- Expired
- Jun 17, 2012, 8:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Codington County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 142 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 8:10 PM CDT | FUNNEL CLOUD | 5 S Watertown, SD | SPOTTER 5 S OF WATERTOWN LOOKING SOUTHWEST |
| Jun 17, 8:23 PM CDT | HAIL 1 | Watertown, SD | |
| Jun 17, 8:42 PM CDT | HAIL 1.75 | Kranzburg, SD | |
| Jun 17, 8:43 PM CDT | HAIL 1 | Kranzburg, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 985 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1934 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
187
WUUS53 KABR 180105
SVRABR
SDC029-039-051-057-180145-
/O.NEW.KABR.SV.W.0095.120618T0105Z-120618T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
805 PM CDT SUN JUN 17 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
NORTHERN DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...
SOUTH CENTRAL GRANT COUNTY IN NORTHEAST SOUTH DAKOTA...
NORTHEASTERN HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 845 PM CDT
* AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
NORTHEAST OF THOMAS...OR 6 MILES SOUTH OF WATERTOWN...MOVING EAST
AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CASTLEWOOD AROUND 810 PM CDT...
GOODWIN AND KRANZBURG AROUND 825 PM CDT...
CLEAR LAKE AROUND 835 PM CDT...
TUNERVILLE AND ALTAMONT AROUND 840 PM CDT...
MORITZ AND LA BOLT AROUND 845 PM CDT...
THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 163 AND 182.
THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 369 AND 411.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4505 9668 4497 9646 4481 9645 4466 9715
4489 9729
TIME...MOT...LOC 0105Z 254DEG 33KT 4483 9713
WIND...HAIL 60MPH 1.00IN
$$
HINTZ1 follow-up statement
821
WWUS53 KABR 180128
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
828 PM CDT SUN JUN 17 2012
SDC029-039-051-057-180145-
/O.CON.KABR.SV.W.0095.000000T0000Z-120618T0145Z/
HAMLIN SD-GRANT SD-DEUEL SD-CODINGTON SD-
828 PM CDT SUN JUN 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CODINGTON...NORTHERN DEUEL...SOUTH CENTRAL GRANT AND NORTHEASTERN
HAMLIN COUNTIES UNTIL 845 PM CDT...
AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF WATERTOWN...MOVING EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
KRANZBURG AROUND 835 PM CDT...
GOODWIN AROUND 840 PM CDT...
TUNERVILLE AND ALTAMONT AROUND 845 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4492 9719 4505 9668 4497 9646 4481 9645
4468 9707
TIME...MOT...LOC 0129Z 254DEG 33KT 4489 9702
WIND...HAIL 60MPH 1.75IN
$$
HINTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:41 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jun 17, 3:41 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 341 PM CDT SUN JUN 17 2012 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT STORMS ARE THE MAIN ISSUE IN THE SHORT RANGE. FOR TNT VERY STRONG SHEAR VALUES WILL COMBINE WITH WEAK ENERGY ALOFT...AND HIGH CAPES TO PRODUCE AT LEAST SCT SEVERE STORMS ACROSS THE NORTHEAST PART OF THE STATE. MOST HIGH AND LOW RES MODELS DO INDICATE CONVECTION INITIATING BETWEEN 21-00Z AROUND THE JAMES VALLEY WITH THE STORMS THEN SHIFTING OFF INTO WESTERN MINNESOTA IN THE EARLY AND MID EVENING HOURS. SCT SINGLE CELLS SHOULD BECOME A FORWARD PROPAGATING MCS DURING THE EVENING. LARGE HAIL...HIGH WINDS AND EVEN A COUPLE TORNADOES WILL BE POSSIBLE. POST FRONTAL CONDITIONS THEN MOVE IN FOR LATE TNT AND MONDAY WITH ONLY SOME LINGERING SHOWERS. FOR MONDAY NIGHT ANOTHER WAVE LIFTS ACROSS THE REGION WITH A PRETTY DECENT CHANCE OF SHOWERS AND STORMS. THE EURO MODELS ARE DISPLACED A BIT FURTHER NORTH WITH THE LOW LEVEL BOUNDARY AND THUS HAVE MOST OF THEIR PCPN OVER THE NORTHERN CWA. FOR NOW WILL STICK WITH SUITE OF NCEP MODELS THAT ARE A BIT FURTHER SOUTH. THUS HAVE PRETTY HIGH POPS FOR MONDAY NIGHT INTO TUESDAY MORNING. MORE ENERGY IS EXPECTED TO LIFT ACROSS THE REGION ON TUESDAY NIGHT WITH THE HIGHEST POPS SITUATED OVER THE EASTERN AND SOUTHERN CWA. TEMPERATURES SHOULD AVERAGE OUT NEAR TO SLIGHTLY BELOW NORMAL FOR THE TIME PERIOD. .LONG TERM...WEDNESDAY THROUGH SUNDAY THE MODELS SHOW UPPER LEVEL TROUGHING OUT WEST MOVING ACROSS THE REGION ON WEDNESDAY. THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY. WEDNESDAY WILL ALSO BE THE COOLEST DAY IN THE LONG TERM WITH HIGHS IN THE 70S. OTHERWISE...ALL OF THE MODELS SHOW A SLOW WARM UP INTO THE WEEKEND AS UPPER RIDGING OUT WEST PUSHES/BUILDS INTO THE CENTRAL US THROUGH SUNDAY. THE NEXT FEATURE TO BRING A DECENT CHANCE OF SHOWERS AND THUNDERSTORMS IS FOR FRIDAY NIGHT AND SATURDAY MORNING. THE MODELS SHOW A SURFACE LOW PRESSURE AREA SLIDING ACROSS THE REGION WITH A WARM FRONT LIFTING NORTHWARD ALONG WITH AN INCREASING LLJ MAINLY FRIDAY NIGHT AND SATURDAY MORNING. ALREADY HAVE IN CHANCES FOR THIS TIME PERIOD. TEMPERATURES SHOULD BE MOSTLY IN THE 80S ON FRIDAY. SATURDAY AND SUNDAY WILL ALSO BE INTERESTING AS THE UPPER LEVEL HEIGHTS BUILD OVER THE REGION TO 588 OR SO BY SUNDAY EVENING. ALTHOUGH...AT THE SURFACE CANADIAN HIGH PRESSURE WILL BE NOSING IN FOR SATURDAY NIGHT AND MOVING SLOWLY EAST THROUGH SUNDAY. THIS WILL AFFECT TEMPERATURES SOME MAINLY NORTH AND EAST IN THE CWA. THERE SHOULD BE SOME 90S IN THE SOUTHERN CWA. WILL HAVE TO WAIT AND SEE BUT WE COULD SEE A LOT MORE 90S IF THE WARMER AIR PUSHES FARTHER NORTHWARD SUNDAY. OTHERWISE...IT LOOKS TO BE DRY FOR SATURDAY NIGHT AND SUNDAY. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS THROUGH TODAY... TONIGHT...AND MONDAY MORNING. A SHORT WAVE TROUGH ALONG WITH A WEAK FRONTAL BOUNDARY WILL BE MOVING ACROSS THE REGION THROUGH THE AFTERNOON AND EVENING. WITH INSTABILITY BUILDING UP TODAY...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THIS SURFACE BOUNDARY. SOME OF THESE COULD BECOME SEVERE. ABR AND ATY LOOK TO BE THE ONLY LOCATIONS THAT WILL BE AFFECTED. INSERTED SOME VCTS AT BOTH OF THESE LOCATIONS. OTHERWISE...SKIES WILL CLEAR IN BEHIND THE FRONT ALONG WITH WINDS BECOMING NORTHWEST. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 17, 4:36 AM CDT, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 436 AM CDT SUN JUN 17 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 436 AM CDT SUN JUN 17 2012 /336 AM MDT SUN JUN 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON INTO TONIGHT...MAINLY FOR LOCATIONS EAST OF THE MISSOURI RIVER. THE MAIN TREATS WILL BE VERY LARGE HAIL AND DAMAGING WINDS. TORNADIC THUNDERSTORMS ARE ALSO POSSIBLE...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY OFF AND ON CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. SD
In the hours before
Local storm report, Jun 17, 6:01 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
601 PM CDT SUN JUN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 7 SW VEBLEN 45.79N 97.39W
06/17/2012 E2.50 INCH MARSHALL SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1200219
TDKLocal storm report, Jun 17, 6:36 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT SUN JUN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 N GROTON 45.52N 98.10W
06/17/2012 E1.00 INCH BROWN SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1200220
TDKLocal storm report, Jun 17, 6:57 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
657 PM CDT SUN JUN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TORNADO 5 E WHEATON 45.81N 96.39W
06/17/2012 TRAVERSE MN TRAINED SPOTTER
&&
EVENT NUMBER ABR1200221
NWSLocal storm report, Jun 17, 7:07 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
707 PM CDT SUN JUN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TORNADO 6 S PEEVER 45.46N 96.96W
06/17/2012 ROBERTS SD PUBLIC
POSSIBLE BRIEF TOUCHDOWN.
&&
EVENT NUMBER ABR1200222
TDKLocal storm report, Jun 17, 7:16 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT SUN JUN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 1 N PEEVER 45.56N 96.96W
06/17/2012 ROBERTS SD EMERGENCY MNGR
PICKUP WITH TRAILER TIPPED OVER ALONG I29 1 N OF PEEVER
&&
EVENT NUMBER ABR1200223
NWSLocal storm report, Jun 17, 7:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT SUN JUN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL HAZEL 44.76N 97.38W
06/17/2012 E1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1200224
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:02 PM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 43 min |
| Jun 17, 7:18 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 27 min |
| Jun 17, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 51 min |
| Jun 17, 7:25 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Roberts | 50 min |
| Jun 17, 7:48 PM CDT | Tornado Warning | ABR | Grant, Roberts | 27 min |
| Jun 17, 8:11 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Roberts | 58 min |
| Jun 17, 8:11 PM CDT | Tornado Warning | ABR | Codington, Deuel, Hamlin | 34 min |
| Jun 17, 8:45 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.